MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FULL RADIUS BL 4.5MM DSPL. EP-1; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. FULL RADIUS BL 4.5MM DSPL. EP-1; SAW, POWERED, AND ACCESSORIES
Model Number 7205306
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Information (3190)
Date of Event 07/21/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
It was reported that during procedure the full radius blade shaver piece broke inside the patient's knee.No delay and a back up was available to complete the procedure.No other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H10: h2, h6.One 7205306 disposable 4.5mm full radius elite product used for treatment, was not returned for evaluation.Due to product unavailability, evaluation was limited.If additional information becomes available, the complaint can be revisited.Factors that may affect device performance include: device ability, surgical ability, procedure location and tissue condition.Per instructions for use: ¿excessive ¿side-loading¿ on the blade during use does not improve cutting performance and in extreme cases may result in wear and degradation of the inner assembly.Make sure the hand piece is off while changing blade tip position.Periodic irrigation of the blade is recommended to provide adequate cooling of the blade and to prevent accumulation of excised materials in the surgical site.Ensure that suction of 128 mmhg minimum is flowing while the instrument is running.Irreversible damage to blades or burrs will result if they are run without the flow of irrigation (dry).¿ complaint history review indicated no similar allegations for the lot number reported.Batch review did not indicate a condition, product or procedure failure that supported the allegation.Instructions for use contains recommendations and precautionary statements for proper use of product.Risk management files contain the reported failure.Product met specifications upon release to distribution.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: the reported device was received for evaluation.A visual inspection revealed the device was not returned with original packaging and the device has debris on it, the device shaft has sheared off in to two pieces.No other physical damage is visible to the device.A functional evaluation of the returned device found that device is in two pieces therefore no function test can be performed.A complaint history review concluded this was an isolated event.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate a review of the inspection process found that each component should be visually inspected for all non-conforming attributes defined in the procedure.It was determined the device did not contribute to the reported event.This case reports a breakage of the full radius blade shaver, it is unknown if the broken piece was retrieved from the patient.No clinically relevant supporting documentation was provided for inclusion in this medical investigation.Conclusion: based on the limited information provided, the root cause of the reported breakage could not be determined.The material of the device is 304 stainless steel which is an austenitic stainless steel alloy intended for surgical applications and is biologically compatible; however, this device is not approved for implantation.The patient impact beyond possible corrosion, local irritation/discomfort, and/or migration of the possible retained non-implantable foreign body fragments cannot be determined.No further medical assessment can be rendered at this time.The complaint was confirmed and the root cause could not be determined since the reported malfunction could not be duplicated during the product evaluation process.Factors, which could have contributed to the complaint event, include an application of unintended inappropriate or excessive force to the device.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.

Brand Name
FULL RADIUS BL 4.5MM DSPL. EP-1
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key10423602
Report Number1219602-2020-01270
Device Sequence Number2949034
Product Code HAB
UDI-Device Identifier03596010251343
UDI-Public03596010251343
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/18/2024
Device Model Number7205306
Device Catalogue Number7205306
Device Lot Number50840494
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 07/27/2020
Supplement Date Received by Manufacturer07/27/2020
04/14/2022
Initial Report FDA Received Date08/18/2020
Supplement Report FDA Received Date11/03/2020
04/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/18/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown